Tornadoes · United States · Alabama · 2004

F1 tornado, Riverton, Alabama, October 18, 2004

This F1 tornado ran 2.0 miles across Colbert County on October 18, 2004, touching down at 4:45 PM CDT and reaching 200 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
October 18, 2004
Touchdown
4:45 PM CDT (21:45 UTC)
Path length
2.0 miles (3.2 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Colbert County
Touchdown point
34.880, -88.050
Lift-off point
34.920, -88.030
Record number
1734

What the Weather Service recorded

A tornado touched down and demolished two sheds and destroyed several trees in its path as it moved northeast toward the Natchez Trace. Maximum wind speeds with the tornado were at 100 miles an hour .

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Oct 18, 3:22 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 18, 3:22 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON OCT 18 2004

.UPDATE...
VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS
NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED
FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG
WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES...
&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT
24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN
RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS
COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE
NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS
PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS
THIS MORNING.

PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL
FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR
JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER
OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT
FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO
FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE
MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND
TOWARDS THE WARMER ETA MOS FOR MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  61  78 /  60  60  30  20
SHOALS        66  75  61  79 /  80  70  30  20
CULLMAN       66  76  63  79 /  60  60  30  20
FAYETTEVILLE  64  75  62  78 /  60  60  30  20
FT PAYNE      64  75  63  77 /  50  60  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM.
TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM.
&&

BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
435 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE
ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL
THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH...
WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS
STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN
PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND
POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN
TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR
FURTHER INFORMATION.

ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND
RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE
AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH.

AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE
PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS.
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED AND/OR ONGOING THIS EVENING.

27

In the hours before

Special weather statement, Oct 18, 3:04 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CDT MON OCT 18 2004

ALZ001-002-182030-
COLBERT-LAUDERDALE-
304 PM CDT MON OCT 18 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHWEST ALABAMA...

AT 3 PM...A STRONG THUNDERSTORM OVER NORTHEAST MISSISSIPPI WAS MOVING
EAST AT 50 MPH TOWARD THE WATERLOO AREA OF LAUDERDALE COUNTY...AND
THE RIVERTON AREA OF COLBERT COUNTY. BASED ON THE CURRENT MOVEMENT...
THE STORM WILL REACH THAT AREA AROUND 330 PM.

THIS STORM IS ROTATING... AND IF IT KEEPS ITS CURRENT STRENGTH...
IT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH OR
MORE AND LARGE HAIL. PLEASE STAY TUNED FOR UPDATES AND POSSIBLE
WARNINGS.

SCHAUB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

9.8 hours before the tornado, 174 km from the path. October 18, 2004.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1504 joules per kilogram, CIN -6, lifted condensation level 520 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 390 square meters per square second, 0 to 6 km bulk shear 43 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1341 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

2.2 hours after it, 174 km from the path. October 19, 2004.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3284 joules per kilogram, CIN -9, lifted condensation level 1041 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-10-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3284 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
3733 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
4.1
Supercell composite
18.9
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Savannah (SNH), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the touchdown began at 21:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of October 18, 2004

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 188:59 AM CDTF1Saline, AR2.0300
October 189:20 AM CDTF2Saline, AR24.080011
October 1810:07 AM CDTF0Lonoke, AR3.350
October 1810:42 AM CDTF2Lonoke, AR19.0600$12 million
October 184:08 PM CDTF1Washington, MO0.2807
October 184:10 PM CDTF0Washington, MO0.850
October 184:11 PM CDTF0Washington, MO0.840
October 184:12 PM CDTF0Washington, MO0.840
October 184:13 PM CDTF0Washington, MO0.840
October 184:26 PM CDTF1Iron, MO2.0400
October 184:35 PM CDTF0Iron, MO0.5100
October 184:37 PM CDTF0Reynolds, MO0.540$100,000
October 184:48 PM CDTF1Lauderdale, AL5.0200$20,000
October 184:50 PM CDTF0Randolph, AR2.025$10,000
October 184:59 PM CDTF0Madison, MO1.5250
October 185:05 PM CDTF1Randolph, AR13.075$70,000
October 185:10 PM CDTF1Madison, MO5.5100
October 185:10 PM CDTF0Greene, AR8.025$1,000
October 185:10 PM CDTF1Lauderdale, AL2.050$10,000
October 185:16 PM CDTF0Randolph, AR0.525$1,000
October 185:25 PM CDTF0Clay, AR0.525$1,000
October 185:51 PM CDTF0Bollinger, MO0.250
October 186:00 PM CDTF0Clay, AR4.025$1,000
October 186:15 PM CDTF1Lawrence, TN0.7200$10,000
October 186:27 PM CDTF0Limestone, AL2.035
October 186:35 PM CDTF0Lawrence, AR23.0100$150,000
October 187:10 PM CDTF0Greene, AR0.325$1,000
October 187:16 PM CDTF2Johnson, IL8.82503$540,000
October 187:34 PM CDTF0Dallas, AR0.225
October 187:40 PM CDTF0Clay, MS1.075$1,000
October 187:43 PM CDTF2Johnson, IL14.0300$200,000
October 187:55 PM CDTF2Pemiscot, MO0.512537$300,000
October 188:14 PM CDTF0Calloway, KY0.250$10,000
October 188:50 PM CDTF1Dyer, TN0.51001$1.0 million
October 189:12 PM CDTF1Henry, TN8.33001$800,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.